Hail, Runnels
- When
- May 8, 7:19 PM CST
- Where
- Runnels County, 0.91 mi SW of Ballinger
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.741, -99.961
Isolated to scattered strong to severe thunderstorms developed across portions of the Concho Valley and the Heartland during the evening hours along the dryline. The severe storms produced large hail, damaging winds and street flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Isolated to scattered strong to severe thunderstorms developed across portions of the Concho Valley and the Heartland during the evening hours along the dryline. The severe storms produced large hail, damaging winds and street flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 8, 5:54 PM CST, 1 hour 25 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 654 PM CDT Mon May 8 2023 ...New AVIATION... .SHORT TERM... (This evening through Tuesday) Issued at 220 PM CDT Mon May 8 2023 Hi-res guidance has continued on a downward trend for severe storm activity across the area this afternoon and evening. While storms are still expected to form off of the dryline later this afternoon, weak winds through the entire profile will limit storm scale organization. SPC downgraded our Slight Risk from overnight to a Marginal Risk as instances of large hail and damaging winds will still be possible, especially during the initial phases of storm development. Storms that fire this afternoon will linger into the early/mid evening before the boundary layer re-stabilizes and storms quickly dissipate. We'll begin to see some upper level clouds move into the area, especially down in our southeastern counties. Winds out of the south will stay in the 10-20 mph range overnight, keeping the lower levels well mixed lending to mild overnight lows in the mid 60s once again. Weak upper level ridging will set up across the West Central Texas area tomorrow. Upper level clouds across our southeastern zones will keep temperatures down there slightly cooler in the upper 80s with areas further north and west warming into the low to mid 90s once again. Southeast winds will continue to funnel low level moisture into the area. While daytime heating is expected to erode the capping inversion, guidance has greatly diminished our chances for seeing storms. A weak dryline is expected to be well off to our west across the Permian Basin and Trans Pecos region. Activity may form off of this boundary but ascent overall is expected to be weak and the latest CAMs have struggled with convective initiation tomorrow, especially for areas further east of the dryline. Instability is also forecast to be much lower than we've seen over the past few days with CAPE values less than 1000 J/kg. Any threat for severe weather would likely come more in the form of damaging winds as these storms will be elevated. Overall, have decided to decrease PoPs to slight chance across the area with confidence waining in their potential. && .LONG TERM... (Tuesday night through next Sunday) Issued at 220 PM CDT Mon May 8 2023 The active weather is expected to continue through the rest of the week. Wednesday and Thursday, we will continue to deal with a sloshing dryline, and the potential for afternoon and evening thunderstorms developing, generally across the western half of our area, and progressing northeastward. Although the area hasn't been outline in any severe weather outlooks, the possibility for some of these storms to become strong to severe will be there, with the main hazards being large hail and damaging winds. Temperatures will remain warm through Friday with highs in the mid 80s to lower 90s each day. From Friday into the weekend, long range models have come into pretty good agreement about the evolution of a broad upper level low developing across the southwestern U. S., and northern Mexico. Along with this low, a weak cold front is expected to make its way into Texas, stalling near or in west central Texas from Friday night through the weekend. This combination is favorable for repeated rounds of convection over the area, with some periods of heavy rain embedded in the storms as well. Although there is still uncertainty with this potential event, confidence is growing that the area will see significant rainfall amounts from late Friday through Sunday. && .AVIATION... (00Z TAFS) Issued at 649 PM CDT Mon May 8 2023 Isolated to widely scattered convection is occurring early this evening. KABI stands the best chance to see TS on station and will have a TEMPO group through 02Z. Otherwise, will keep VCTS at most of the other sites through mid evening. Some stratus may develop across the far southern terminals after 10Z tomorrow morning. May see some MVFR ceilings at KBBd, KJCT and KSOA but confidence too low to include a ceiling at this time. && .PRELIMINARY POINT TEMPS/POPS... Abilene 64 89 64 84 / 20 20 30 50 San Angelo 65 94 64 89 / 30 20 30 40 Junction 64 91 64 87 / 30 20 30 40 Brownwood 63 89 64 84 / 20 20 20 50 Sweetwater 65 92 64 86 / 10 20 30 40 Ozona 65 92 65 86 / 30 20 30 40 Brady 64 88 64 84 / 20 20 20 50 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...50 LONG TERM....20 AVIATION...24
Hazardous Weather Outlook National Weather Service San Angelo TX 236 PM CDT Mon May 8 2023 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-091945- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 236 PM CDT Mon May 8 2023 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Some strong to severe storms will be possible late this afternoon and evening with much of the area under a Marginal Risk for severe storms. Large hail and damaging winds will be the primary hazards. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong to severe thunderstorms are possible Tuesday through Friday. Large hail, damaging winds, and locally heavy rainfall will be possible. Additional thunderstorms will be possible over the weekend with a higher potential for excessive rainfall potentially leading to flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
Special Weather Statement
National Weather Service San Angelo TX
635 PM CDT Mon May 8 2023
TXZ154-168-169-090015-
Menard TX-Kimble TX-McCulloch TX-
635 PM CDT Mon May 8 2023
...A strong thunderstorm will impact portions of northwestern Kimble,
southwestern McCulloch and Menard Counties through 715 PM CDT...
At 635 PM CDT, Doppler radar was tracking a strong thunderstorm near
The Intersection Of Us-
83 And Ranch Road 1773, or 9 miles northwest of Saline, moving
southwest at 15 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Menard, Yates Crossing, Saline, London, Hext, Fort Mckavett, The
Intersection Of Us-83 And Ranch Road 1773, Camp Sol Mayer, Us-
377 Near The Kimble-Menard County Line, Us-190 Near The Menard-
Mcculloch County Line, Cleo, Us-83 Near The Kimble-
Menard County Line and The Intersection Of Us-83 And Highway 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3103 10011 3105 9947 3054 9951 3053 10010
TIME...MOT...LOC 2335Z 054DEG 11KT 3079 9970
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
AWSpecial Weather Statement
National Weather Service San Angelo TX
717 PM CDT Mon May 8 2023
TXZ139-090045-
Coleman TX-
717 PM CDT Mon May 8 2023
...A strong thunderstorm will impact portions of northwestern Coleman
County through 745 PM CDT...
At 717 PM CDT, Doppler radar was tracking a strong thunderstorm near
Novice, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Novice, Glen Cove, Silver Valley, Us-283 Near The Coleman-
Callahan County Line, Lake Coleman and Hords Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3208 9927 3178 9961 3201 9971 3209 9963
3208 9953 3209 9946
TIME...MOT...LOC 0017Z 292DEG 11KT 3204 9962
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
mkdSpecial Weather Statement
National Weather Service San Angelo TX
722 PM CDT Mon May 8 2023
TXZ139-090100-
Coleman TX-
722 PM CDT Mon May 8 2023
...A strong thunderstorm will impact portions of central Coleman
County through 800 PM CDT...
At 722 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fisk, or near Valera. This storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Coleman
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3170 9951 3178 9945 3174 9936 3165 9940
TIME...MOT...LOC 0022Z 120DEG 1KT 3172 9945
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
mkdSpecial Weather Statement
National Weather Service San Angelo TX
735 PM CDT Mon May 8 2023
TXZ128-090115-
Callahan TX-
735 PM CDT Mon May 8 2023
...A strong thunderstorm will impact portions of Callahan County
through 815 PM CDT...
At 735 PM CDT, Doppler radar was tracking a strong thunderstorms
from Clyde to Rowden to Oplin, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Baird, Rowden, Oplin and Admiral.
This includes Interstate 20 between Mile Markers 308 and 318.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3208 9921 3209 9963 3210 9964 3238 9950
3243 9920
TIME...MOT...LOC 0035Z 276DEG 15KT 3220 9938
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
mkdSpecial Weather Statement
National Weather Service San Angelo TX
749 PM CDT Mon May 8 2023
TXZ139-090130-
Coleman TX-
749 PM CDT Mon May 8 2023
...A strong thunderstorm will impact portions of northern Coleman
County through 830 PM CDT...
At 747 PM CDT, Doppler radar was tracking a strong thunderstorms
over Lake Coleman, or near Novice to 10 miles west of Cross Plains,
moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Coleman, Novice, Burkett, Silver Valley, Echo, Us-
283 Near The Coleman-Callahan County Line and Lake Coleman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3182 9921 3186 9961 3199 9971 3209 9964
3208 9920
TIME...MOT...LOC 0047Z 301DEG 8KT 3202 9956
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
mkdSpecial Weather Statement
National Weather Service San Angelo TX
810 PM CDT Mon May 8 2023
TXZ128-140-090200-
Callahan TX-Brown TX-
810 PM CDT Mon May 8 2023
...A strong thunderstorm will impact portions of southeastern
Callahan and northern Brown Counties through 900 PM CDT...
At 809 PM CDT, Doppler radar was tracking a strong thunderstorms
from Cross Plains to Burkett, moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cross Plains, Byrds, Lake Brownwood Near Thrifty, Grosvenor, Lake
Brownwood State Park, May, Cross Cut, Lake Brownwood, Owens and
Thrifty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3184 9877 3174 9920 3208 9920 3208 9928
3220 9921 3221 9912 3208 9912 3208 9893
TIME...MOT...LOC 0109Z 301DEG 20KT 3207 9919
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
mkdThe San Angelo radar (KSJT), 65 km away, was scanning. The volume nearest the first event began at 01:16 UTC.
2 hail, 1 thunderstorm wind, 1 flood. Local standard time, as filed.
Trained spotter reported 60 to 65 mph wind gusts in Bangs.
Law enforcement reports street flooding in Coleman.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102939, 1102940, 1102945, 1102949.